After always having 1 normal bm every am after breakfast all my 60 plus years, I suddenly began having looser stools 6 months ago that progressed to urgent, watery, diarrhea stools every day ranging from 3 to 7 times usually in the mornings, but sometimes at other times.
Have had numerous tests--72 hr. fecal fat, colonoscopy with biopsies, bloodwork for celiac, crohn's, ulcerative colitis, breath tests for fructose, lactose ruled out, etc. Everything was negative. GI Dr. says is ibs. Can it come on suddenly like that and on an unremitting daily basis for 6 months now? Can't pinpoint anything in diet that makes it worse unless maybe --fresh fruits and veggies??? But not sure.
Also have much flatulence, intestinal rumbling and noise, bloating at times, pain around and above umbilicus.
Have history of diverticular pouches with lower left quadrant pain but never diverticulitis.
Any help or suggestions as to whether this can really be ibs. I thought ibs waxed and waned? This does not.
Am on several meds--high blood pressure, cholesterol, thyroid, but no big changes in them at time of diarrhea onset. Dr. rules out the meds causing it.
I had the kind of IBS you're having, exactly like yours. All tests negative, the whole nine yards. So, I figured it out myself. This may not be you, but I'll tell you anyhow. This started in the fall of the year it happened, and so I thought back on my medications. That summer I had replaced a tranquilizer with another one, and so I decided maybe it was that. I slowly tapered off the offending tranq and went back on the old one, and I was "cured." The diarrhea went away, all of it.
You say you're taking BP meds, cholesterol meds, and thyroid meds. You say "no big changes" in them at time of diarrhea onset. Well, let's just say you swapped one of those meds to another kind... that just might be it. While mine was Ativan that tore up my guts, it could be one of your types of meds did it, either swapping kinds or increasing dose. And it might not correspond exactly to the time of onset of symptoms... could have been a month or two before.
I'd check out the side effects of ALL your meds, could be even an increase in one of them is what did you in, even, but more likely a brand change. If you made any change at all in any of your meds, focus on it as the problem, and go back to where you were with your drugs before you made any change. Also, sometimes even vitamin brands will make a person have constipation, which you don't have, but just that they will do that puts them in the line of suspect "medications." So, ANYthing you take in pill form on a regular basis is a possibility.
I'm in my late 50s, so I'm close to your age, and I had that IBS thing out of the blue, half-dozen times in the morning, for six straight months, thought I was going to die, and as soon as I changed meds, I got better. But to this day, my tummy is rather sensitive to what I eat, so I got IBS but very mild now.
I might add that, in all the blood tests they did for you, I assume they did one for C.diff bacteria and also salmonella, so doublecheck that in your records. I sure hope what I'm saying helps you out!
Thanks for your comments. Yes, I was tested for C. diff bacteria and salmonella and that was negative. I had an increase in my blood pressure meds a month before the diarrhea started, but both my primary care dr. and my GI dr. said that that is not the cause of my symptoms. The primary care dr. even put me on a different bp med for a month, but the diarrhea continued.
However, I may just try to go off the bp for a few days and see. Hate to do that, because I know it is important I control the bp. But, your experience sounds so much like my own that I just wonder if it isn't perhaps the bp medication after all.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.